Press enter after choosing selection

U-M Hospital 'Error' Death Is Revealed

U-M Hospital 'Error' Death Is Revealed image
Parent Issue
Day
8
Month
December
Year
1951
Copyright
Copyright Protected
Rights Held By
Donated by the Ann Arbor News. © The Ann Arbor News.
OCR Text

U-M Hospital ‘Error’ Death

Is Revealed

Prosecutor Says Youth Died Because Drug Was Given By Mistake

A 19-year-old Upper Peninsula youth died in University Hospital Oct. 30 because he was mistakenly given a lethal injection of adrenalin, Chief Assistant Prosecutor Edmond B. DeVine revealed today.

DeVine said his office has been investigating the case for a month but has found no grounds for criminal prosecution of the hospital, doctors or anyone else involved.

“Tragic mistakes were made, but I there is no evidence of criminal negligence on anyone’s part,” he added.

Was Out-Patient

The victim was Ernest Albert Leskela, 19, of Bruce Crossing in Ontonagon county, who was being treated as an out-patient for a cleft palate, DeVine disclosed.

The prosecutor reported details of the incident as follows:

Young Lesakla, son of Mr. and Mrs. Sakris Leskela of Bruce Crossing was to have corrective surgery on his facial deformity performed shortly after 10 o’clock on the morning of Oct. 30.

For the operation, a local anesthetic of novocaine was prescribed. In the preparation room, adjacent to the operating room, was a tray holding three containers—one with a blue-dyed cocaine solution, one with colorless novocaine and a third with colorless adrenalin.

As assistant to the doctor performing the operation was to administer the anesthetic. In preparing the tray a woman assistant had mistakenly filled the hypodermic needle with the blue cocaine. The anesthetist noted the error and emptied the needle.

He then filled a second syringe with what he thought was novocaine, later discovered to be adrenalin.

Fatal In Large Doses

That drug, used as a heart stimulant, is a fatal poison in large doses, doctors said.

DeVine said doctors reported an almost immediate reaction in young1 Leskela. The youth’s skin became flushed, his breathing rapid and he became violently ill.

The anesthetist noted the condition first as a heart difficulty and summoned surgeons. They removed the youth to the operating room, cut into the chest cavity and began manual stimulation of the heart and its muscles.

Two hours later he died.

Coroner Edwin C. Ganzhorn was summoned to view the body, and death was listed as due to adrenalin reaction.

Filed with County Clerk Luella M. Smith seven days later, the death certificate reported young Leskela’s death as an accident. The cause was listed as “ventricular fibrillation due to adrenalin reaction.” It reported the accidental circumstances as an "overdosage of adrenalin.”

Autopsy Declined

The family was notified of their son’s death by telegram, but declined a hospital request to perform an autopsy on the body, DeVine said.

There was no evidence of criminal negligence at any point in the proceeding, DeVine emphasized.

A woman assistant had prepared the anesthesia tray, he said investigation revealed. She has since been removed from that phase of operating room procedure, he added.

He said some adrenalin had been put into the novocaine to reduce bleeding during the operation, and it was from the supply vessel, mistakenly left on the anesthesia tray, that the anesthetist filled the second syringe.

Hospital Superintendent Dr. A. C. Kerlikowske called the incident "extremely unfortunate” and said that "remedial measures have been taken to prevent a recurrence.”

System Revised

Since the accident, hospital authorities have revised the system used to identify anesthetic drugs and mixtures and have placed their preparation and administration under direct supervision of the doctor performing an operation.

DeVine said he was checking into the procedure under which the University Hospital had filed young Leskela’s death certificate.

The document bore three signatures, Dr. Kerlikowske’s, Dr. Ganz-orn’s and that of R. C. Gates, an assistant at the Staffan-Hildinger Funeral home, which made arrangements for the youth’s burial.

DeVine said Dr. Ganzhorn has denied he signed the certificate.

Reports on the investigation were forwarded to State Police Commissioner Donald S. Leonard, who said today any action must be taken at the local level.

The full-scale investigation was launched following a tip to The News which was referred to the prosecutor’s office.